Georgia, 2022

Hail in Georgia, May 1, 2022

May 1, 2022 · NWS CHS · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon hours in the vicinity of a surface trough. One thunderstorm in Screven County produced an isolated hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed during the afternoon hours in the vicinity of a surface trough. One thunderstorm in Screven County produced an isolated hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 1, 3:04 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, May 1, 3:04 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
404 PM EDT Sun May 1 2022

.SYNOPSIS...
Atlantic High pressure will generally prevail through the
middle of the week, forcing storms and fronts to our north. A
cold front should move through the region next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
This evening and tonight: Current radar imagery shows
developing convection is just about a county away from the
interior of the forecast area. This convection aligns well with
the best instability, where MLCAPE values are approaching 1,500
J/kg. Thinking is still that most of the convection remains
along and west of I-95 as this is where the best low-level lapse
rates reside. While deep layer shear should increase a bit
through the early evening hours, it is still on the weaker end
of the spectrum and the overall severe threat remains low. But,
we can't completely rule out a stronger storm capable of
producing hail and gusty winds. Through the late evening and
early morning hours, any lingering convection should wane. While
there could be an isolated shower or two along the coast
through the overnight, we do not carry any mentionable rain
chances. Expect a much milder overnight thanks to increased
cloud cover across the region. Forecast lows range from the low
60s inland to the mid/upper 60s along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: The mid-levels will consist of weak zonal flow over our
area in the morning. A weak ridge will then move over the East
coast during the evening and overnight hours. At the surface,
Atlantic High pressure will prevail. A front to our northwest in
the morning will be pushed further to the north by the
aforementioned High pressure. Flow around the high will continue
to usher a southern stream of moisture into our area, with
PWATs peaking ~1.5". Models aren't very bullish on the
precipitation potential. They hint at some showers over the
coastal waters in the morning, but this appears to be overdone.
In the afternoon, some convection could be initiated along the
inland moving sea breeze. Instability is marginal as MLCAPEs are
generally below 1,000 J/kg. Shear is not too strong with 0-6 km
values generally below 30 kt. But DCAPEs approach 1,000 J/kg in
many locations. So a few thunderstorms are possible with
marginally severe winds and small hail. But the overall severe
risk is low. Hence, POPs were kept at slight chance. The
convection will dissipate after sunset. High temperatures will
be several degrees above normal, with some locations making a
run for the 90 degree mark. The mild temperatures will persist
into the overnight hours.

Tuesday and Wednesday: A weak-mid level ridge will be over the
East coast Tuesday. It'll shift offshore Tuesday night, with
somewhat zonal flow over our area on Wednesday. Meanwhile,
Atlantic high pressure will gradually shift east. A storm system
will be over the Central U.S. Tuesday morning. However, the
high will push it north of our area into Wednesday. Models are
in generally good agreement indicating scattered diurnal
convection across our area, initiated by the afternoon sea
breeze. Instability is decent both days (and higher than what
was mentioned for Monday), but shear remains lacking. The
strongest storms could generate strong wind gusts. The
convection should dissipate in the evening, with dry overnight
hours. Temperatures will remain well above normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Atlantic High pressure will continue to move further offshore.
Models then indicate a front will approach from the west and
move through our area over the weekend. However, they still
differ a bit on the timing of the frontal passage and its
intensity. Likewise, that'll lead to different impacts for our
area. The model consensus continues to show an unsettled weather
pattern with showers/thunderstorms. Even with this activity,
models still keep temperatures above normal throughout the long
term.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected to prevail at KCHS, KJZI, and KSAV
through 18z Monday. The primary concern for through the evening
will be isolated to scattered showers and thunderstorms. The
best chance for direct impacts should be around KSAV, though
current thinking is that most activity will remain inland of the
terminal into the evening. We did introduce VCSH from 22z-01z,
but confidence isn't particularly high and we could even see a
thunderstorm nearby. Thunderstorm chances will decrease through
the late evening.

Extended Aviation Outlook: Mainly VFR through Thursday. Brief
flight restrictions and gusty winds are possible if the
terminals are impacted by afternoon/early evening showers and/or
thunderstorms though Thursday. An approaching front could bring
flight restrictions on Friday.

&&

.MARINE...
Tonight: Winds will again peak in the evening hours closer to
the land/sea interface with the sea breeze. South to southwest
winds in the 10-15 knot range will prevail through most of the
overnight. Seas should average 2-3 feet.

Atlantic High pressure will remain the dominant surface feature
through the middle of the week. The high will force fronts to
pass to our north during this time period. Expect some backing
of the winds each day, with higher gusts along the land/sea
interface. Additionally, gusts could approach 20 kt in the
Charleston Harbor with the formation and passage of the sea
breeze. Each night the winds are expected to veer and slightly
increase. Winds/seas should trend higher on Friday as a cold
front approaches from the west. The highest waves will be far
offshore. Though, wind/seas won't be high enough to prompt any
Small Craft Advisories for the extended time period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...
LONG TERM...
AVIATION...BSH
MARINE...BSH
Hazardous weather outlook, May 1, 3:02 AM EST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
402 AM EDT Sun May 1 2022

GAZ117-119-139-141-SCZ048>051-020815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
402 AM EDT Sun May 1 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-020815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
402 AM EDT Sun May 1 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 1, 3:33 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
433 PM EDT Sun May 1 2022

GAZ088-012100-
Screven-
433 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...

At 433 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hilltonia, or 8 miles north of Sylvania,
moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Sylvania, Hiltonia, Millhaven, Burtons Ferry Landing and Hilltonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3291 8172 3300 8150 3298 8149 3296 8151
      3292 8148 3290 8148 3290 8147 3288 8148
      3287 8145 3285 8146 3285 8144 3282 8143
      3271 8172 3281 8181
TIME...MOT...LOC 2033Z 241DEG 22KT 3287 8162

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, May 1, 4:02 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
502 PM EDT Sun May 1 2022

SCZ040-012130-
Allendale-
502 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...

At 502 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Burtons Ferry Landing, or 8 miles southwest
of Allendale, moving northeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Allendale, Fairfax, Sycamore, Barton, Seigling and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3302 8122 3291 8124 3289 8127 3288 8128
      3278 8141 3281 8143 3282 8142 3282 8143
      3284 8142 3284 8144 3296 8151 3298 8150
      3307 8133
TIME...MOT...LOC 2102Z 246DEG 7KT 3291 8140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, May 1, 4:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
559 PM EDT Sun May 1 2022

SCZ043-012230-
Inland Colleton-
559 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 558 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Padgetts, or 16 miles northwest of
Walterboro, moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Colleton, Smoaks, Williams, Padgetts, Canadys and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3317 8077 3317 8075 3315 8070 3311 8067
      3307 8062 3306 8060 3303 8057 3297 8087
      3306 8091 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2158Z 270DEG 11KT 3308 8086

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

NED
Local storm report, May 1, 5:35 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
635 PM EDT SUN MAY 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             NEWINGTON               32.59N  81.50W
05/01/2022  M0.50 INCH       SCREVEN            GA   PUBLIC

            PUBLIC REPORTED APPROXIMATELY 5 MINUTES OF 1/2" HAIL.

&&

EVENT NUMBER CHS2200467

JRL
Special weather statement, May 1, 5:35 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
635 PM EDT Sun May 1 2022

GAZ088-100-101-SCZ042-012300-
Bulloch-Screven-Effingham-Hampton-
635 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
EFFINGHAM AND HAMPTON COUNTIES...

At 634 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Newington, or 15 miles southeast of
Sylvania, moving east at 10 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Newington, Oliver, Shawnee, Shirley, Egypt and Kildare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3248 8167 3274 8142 3265 8124 3236 8148
TIME...MOT...LOC 2234Z 280DEG 9KT 3259 8146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

NED

The radar

The Charleston,SC radar (KCLX), 43 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Screven

When
May 1, 5:35 PM EST to 5:37 PM EST
Where
Screven County, 0.69 mi N of Newington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.590, -81.500

Local broadcast media relayed a report of nickel sized hail in Newington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023846.